One severe, life-threatening side effect of Yaz is the risk of hyperkalemia. This medical condition occurs when potassium levels are too high in the bloodstream. Although Yaz hyperkalemia often has no early symptoms, it can cause a sudden irregular heartbeat that can cause death.
Yaz and Hyperkalemia
Yaz (drospirenone / ethinyl estradiol) is a combination hormonal contraceptive sold by Bayer. When the FDA approved Yaz in 2006, it was the second contraceptive to contain drospirenone. Drospirenone is a synthetic, “fourth generation” progestin that has been linked to a wide variety of life-threatening side effects. One side effect is the risk of Yaz hyperkalemia.
If you were unaware of this risk before you decided to take Yaz birth control, you are not alone. Yaz was initially marketed with big-budget advertisements that contained no risk information, and implied that Yaz was superior to older birth control pills. In reality, Yaz is no more effective at preventing pregnancy than older birth control pills, and has been linked to increased risks of several life-threatening side effects.
What is Hyperkalemia?
Hyperkalemia is a medical emergency that occurs when the amount of potassium circulating in the bloodstream becomes excessively high. Potassium is an essential nutrient. Normally, 98% of the potassium is contained inside cells, with only 2% of the total amount circulating in the bloodstream. Potassium is involved in the proper functioning of nerve cells and muscle cells, including muscle cells in the heart.
The most life-threatening complication of hyperkalemia is the risk that it will interfere with normal heart function. People with hyperkalemia may suffer a sudden irregular heartbeat that is so severe that the heart is unable to supply the body with enough blood to survive. Irregular heartbeat due to Yaz hyperkalemia can be fatal.
In the past, poor kidney function was almost always the cause of hyperkalemia. Nowadays, doctors are seeing more and more cases of hormonal birth control pills causing hyperkalemia. It is likely that the hormones in Yaz can somehow interfere with the body’s normal ability to absorb and release potassium, which throws off the balance of potassium.
Signs & Symptoms of Yaz Hyperkalemia
Yaz hyperkalemia is one of the most dangerous side effects of this medication. This is because hyperkalemia does not always have symptoms. When it does have symptoms, they are not distinctive enough that a doctor can immediately identify hyperkalemia as the cause. In fact, hyperkalemia can only be diagnosed using a blood test.
Symptoms of Yaz hyperkalemia include:
- Slow, weak, or irregular pulse
- Sudden collapse
- Changes in consciousness — feeling faint, dizzy, weak, etc.
- Slow heartbeat
- Difficulty breathing
- Tingling, numbness, or other unusual feelings
Treatment and Prognosis
Hyperkalemia is a 911 medical emergency that must be treated by a physician in a hospital. Upon presenting at the hospital, the patient will be hooked up to a machine that monitors heart rhythm. This will help a physician monitor for signs of an irregular heartbeat, which is the leading cause of death due to Yaz hyperkalemia. It is also likely that the patient will be given several medications intravenously, including calcium, bicarbonate, and insulin. These medications help trigger cells to absorb more potassium, which decreases the amount of potassium circulating in the body. The medications also encourage the kidneys and gastrointestinal tract to absorb potassium and excrete it from the body.